Alert archive / Oklahoma / Red Flag Warnings in 2018

Red Flag Warning 22, NWS Norman, OK

April 18, 201817 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Apr 18, 2018, 4:06 AM CDT for 17 counties in Oklahoma. It took effect at Apr 18, 2018, 11:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2018, 4:06 AM CDT (09:06 UTC)
In effect from
Apr 18, 2018, 11:00 AM CDT
Expired
Apr 18, 2018, 6:00 PM CDT
In force
7 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kiowa County, OK, Major County, OK, Roger Mills County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK

The radar

The Altus AFB radar (KFDR), 148 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-527 J/kg
Mixed-layer LCL
2683 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

843 
WWUS84 KOUN 180906
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
406 AM CDT Wed Apr 18 2018

...Near-Critical to critical fire weather conditions expected
   Wednesday... 

OKZ004>006-009>011-014>017-021-022-033>037-181715-
/O.NEW.KOUN.FW.W.0022.180418T1600Z-180418T2300Z/
Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey-
Custer-Blaine-Beckham-Washita-Harmon-Greer-Kiowa-Jackson-Tillman-
406 AM CDT Wed Apr 18 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING FOR WESTERN OKLAHOMA...

The National Weather Service in Norman has issued a Red Flag
Warning from 11 AM this morning to 6 PM CDT this evening.

* TIMING...late morning through the late afternoon.

* WINDS...North 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...In the upper 60s to lower 70s.

* IMPACTS...If fires start, they will spread rapidly and will be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
099 
WWUS84 KOUN 181633 AAA
RFWOUN

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
1133 AM CDT Wed Apr 18 2018

...Near-Critical to critical fire weather conditions expected
Wednesday...

OKZ004>006-009>011-014>017-021-022-033>037-182300-
/O.CON.KOUN.FW.W.0022.000000T0000Z-180418T2300Z/
Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey-
Custer-Blaine-Beckham-Washita-Harmon-Greer-Kiowa-Jackson-Tillman-
1133 AM CDT Wed Apr 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* TIMING...through the late afternoon.

* WINDS...North 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...In the upper 60s to lower 70s.

* IMPACTS...If additional fires start, they will spread rapidly 
  and will be difficult to contain. Ongoing fires may grow larger.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
contribute to extreme fire behavior.

&&

$$
666 
WWUS84 KOUN 182101
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
401 PM CDT Wed Apr 18 2018

...Near-Critical to critical fire weather conditions continue
this afternoon...

OKZ004>006-009>011-014>017-021-022-033>037-182300-
/O.CON.KOUN.FW.W.0022.000000T0000Z-180418T2300Z/
Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey-
Custer-Blaine-Beckham-Washita-Harmon-Greer-Kiowa-Jackson-Tillman-
401 PM CDT Wed Apr 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...

* TIMING...through the late afternoon.

* WINDS...North 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...In the lower 70s.

* IMPACTS...If additional fires start, they will spread rapidly 
  and will be difficult to contain. Ongoing fires may grow 
  larger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Apr 18, 4:04 AM CDT, 2 minutes earlier.

Area forecast discussion, Apr 18, 4:04 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
404 AM CDT Wed Apr 18 2018

.DISCUSSION...
Several wind gusts over 55 mph occurred behind a cold front late
yesterday and early this morning.  Overall, most gusts are under
40 mph currently, with occasional gusts of 45 mph plus. It will
remain rather windy for the first half of the day, with a decrease
in sustained winds and gusts during the afternoon. North central
Oklahoma by mid afternoon, should have the strongest winds.

Decent RH recovery is finally occurring behind the front, but
rather low relative humidity values are expected during the
afternoon across at least the western third/half of
Oklahoma/northern Texas. ERC values (fuels) are at or above the
90-95th percentile, generally along and west of Highway 81 in
Oklahoma and west of a Vernon to Seymour line in Texas. Although
the wind may be marginal during the mid to late afternoon, a Red
Flag Warning will be issued where fuels are more receptive and the
wind will remain stronger this afternoon.

Light winds are expected tonight, which will result in a shallow
surface inversion during the evening and overnight. Therefore,
more smoke will be trapped closer to the ground with ongoing fires
in western Oklahoma.

Rather cool/cold temperatures are expected by Thursday morning,
with near freezing temperatures possible across north central
Oklahoma. This may also result in areas of frost.

The wind is expected to remain fairly light on Thursday, then
increase on Friday, as a strong system approaches from the west.
Although the wind will be stronger Friday, an increase in near
surface moisture is expected to keep afternoon humidity at or
above 35 percent.

Rain with embedded storms should develop to our west on Friday
and move into western Oklahoma and western north Texas late Friday
afternoon and night. The precipitation will spread to the east
Friday night into Saturday. At this time, it appears that most of
the area should receive one to perhaps two inches of rain, before
the system moves east late Saturday into Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  38  66  43 /   0   0   0   0
Hobart OK         72  38  70  43 /   0   0   0   0
Wichita Falls TX  73  40  71  45 /   0   0   0   0
Gage OK           69  36  68  43 /   0   0   0   0
Ponca City OK     67  32  64  40 /   0   0   0   0
Durant OK         74  42  68  45 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 1 PM CDT this afternoon for OKZ004>024-
     033>036.

     Red Flag Warning from 11 AM this morning to 6 PM CDT this
     evening for OKZ004>006-009>011-014>017-021-022-033>037.

TX...None.
&&
Hazardous weather outlook, Apr 18, 3:55 AM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
355 AM CDT Wed Apr 18 2018

OKZ004>048-050>052-TXZ083>090-190900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
355 AM CDT Wed Apr 18 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Fire Weather...
Very dry and windy conditions will result in near critical fire
weather conditions across parts of western Oklahoma today.

.Strong winds...
Gusty northerly winds at 25 to 30 mph with gusts over 40 mph will
remain possible through midday, especially across northern and
western Oklahoma. Wind speeds are expected to gradually diminish
during the afternoon hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorm chances return to the area Friday and continue
through Sunday. No severe storms are expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 17, 11:29 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1129 PM CDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     NON-TSTM WND GST 13 NNE CAMP HOUSTON     36.98N 99.00W
04/17/2018  M58 MPH          WOODS              OK   MESONET

&&

MAD
Local storm report, Apr 17, 11:38 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1138 PM CDT TUE APR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     NON-TSTM WND GST 7 W WATONGA             35.85N 98.54W
04/17/2018  M59 MPH          BLAINE             OK   MESONET

&&

SC
Local storm report, Apr 18, 12:32 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1232 AM CDT WED APR 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     NON-TSTM WND GST 16 NNE FREEDOM          36.98N 99.00W
04/18/2018  M55 MPH          WOODS              OK   MESONET

&&

SC
Local storm report, Apr 18, 12:46 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1246 AM CDT WED APR 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     NON-TSTM WND GST 3 SSW FREEDOM           36.73N 99.13W
04/18/2018  M57 MPH          WOODWARD           OK   MESONET

&&

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:46 PM CDTSpecial Weather StatementOUNEllis, Woods, Woodward29 min
Apr 17, 9:52 PM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Custer and 19 more21 hr
Apr 17, 10:02 PM CDTSpecial Weather StatementOUNDewey43 min

Nearby

Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.